Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 87, NWS Fort Worth, TX

August 17, 2016Ellis County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 17, 2016, 7:05 PM CDT for Ellis County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 7:05 PM CDT (00:05 UTC)
Expired
Aug 17, 2016, 11:30 PM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 74 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:10 PM CDTFLASH FLOOD3 S Ferris, TXCOLLEYVILLE EM REPORTED 8-12 INCHES OF WATER ON I-45 3 MILES SOUTH OF FERRIS
Aug 17, 7:43 PM CDTFLASH FLOODPalmer, TXSOUTHBOUND I-45 BEING CLOSED AT MILE MARKER 258

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WGUS54 KFWD 180005
FFWFWD
TXC139-180230-
/O.NEW.KFWD.FF.W.0087.160818T0005Z-160818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
705 PM CDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ELLIS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 930 PM CDT

* AT 703 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. THIS RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF
  AND CAUSE FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO
  RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND
  BECOME IMPASSABLE. INTERSTATE 45 MAY ALSO BE IMPACTED BY FLOODING.
  ANOTHER INCH OF RAIN IS POSSIBLE IN THIS AREA THROUGH 930PM.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LANCASTER...WAXAHACHIE...ENNIS...GLENN HEIGHTS...RED OAK...
  OVILLA...FERRIS...PALMER...OAK LEAF...BARDWELL...ALMA...
  GARRETT AND PECAN HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3216 9672 3255 9687 3255 9653 3253 9651
      3251 9650 3251 9651 3250 9650 3248 9651
      3243 9648 3241 9644 3239 9644 3235 9645
      3233 9643 3233 9638

$$

STALLEY
3 follow-up statements
378 
WGUS74 KFWD 180138
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CDT WED AUG 17 2016

TXC139-180230-
/O.CON.KFWD.FF.W.0087.000000T0000Z-160818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIS TX-
838 PM CDT WED AUG 17 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
EASTERN ELLIS COUNTY...

AT 834 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
MODERATE TO HEAVY RAIN CONTINUING OVER EASTERN ELLIS COUNTY. IN
ADDITION...AREA RAIN GAUGES HAVE REPORTED UP TO 5 INCHES OF RAIN IN
THE PAST 3 HOURS. THIS RAINFALL IS LEADING TO EXCESSIVE WATER RUNOFF
AND IS CAUSING FLASH FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE
TO RAPIDLY RISING WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND
BECOME IMPASSABLE. INTERSTATE 45 HAS BEEN PARTIALLY CLOSED NEAR
PALMER DUE TO HIGH WATER. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LANCASTER...WAXAHACHIE...ENNIS...GLENN HEIGHTS...RED OAK...OVILLA...
FERRIS...PALMER...OAK LEAF...BARDWELL...ALMA...
GARRETT AND PECAN HILL.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA THROUGH 930PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3216 9672 3255 9687 3255 9653 3253 9651
      3251 9650 3251 9651 3250 9650 3248 9651
      3243 9648 3241 9644 3239 9644 3235 9645
      3233 9643 3233 9638

$$

STALLEY
303 
WGUS54 KFWD 180225
FFWFWD
TXC139-180430-
/O.EXT.KFWD.FF.W.0087.000000T0000Z-160818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
925 PM CDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN ELLIS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 1130 PM CDT

* AT 921 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  RAIN FALLING ACROSS THE WARNED AREA. 3 TO 5 INCHES OF RAIN HAVE
  FALLEN AND FLASH FLOODING IS CONTINUING ACROSS CENTRAL AND EASTERN
  ELLIS COUNTY. THE HEAVIEST RAIN HAS ENDED BUT ANOTHER HALF INCH OF
  RAIN IS POSSIBLE THROUGH MIDNIGHT. INTERSTATE 45 HAS REOPENED AS
  FLOOD WATERS HAVE RECEDED BUT PLEASE CONTINUE TO HEED ANY OTHER
  REMAINING ROAD CLOSURES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LANCASTER...WAXAHACHIE...ENNIS...GLENN HEIGHTS...RED OAK...
  OVILLA...FERRIS...PALMER...OAK LEAF...BARDWELL...ALMA...
  GARRETT AND PECAN HILL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3216 9672 3255 9687 3255 9653 3253 9651
      3251 9650 3251 9651 3250 9650 3248 9651
      3243 9648 3241 9644 3239 9644 3235 9645
      3233 9643 3233 9638

$$

STALLEY
805 
WGUS74 KFWD 180430
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1130 PM CDT WED AUG 17 2016

TXC139-180439-
/O.EXP.KFWD.FF.W.0087.000000T0000Z-160818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELLIS TX-
1130 PM CDT WED AUG 17 2016

...THE FLASH FLOOD WARNING FOR EASTERN ELLIS COUNTY WILL EXPIRE AT
1130 PM CDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3216 9672 3255 9687 3255 9653 3253 9651
      3251 9650 3251 9651 3250 9650 3248 9651
      3243 9648 3241 9644 3239 9644 3235 9645
      3233 9643 3233 9638

$$

STALLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:47 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 17, 3:47 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
347 PM CDT WED AUG 17 2016

.DISCUSSION...
With North Central Texas remaining under troughy upper level flow
and devoid of any major ridging influences through the middle
of next week, our uncharacteristically mild and wet pattern will
continue.

TONIGHT: A distinctive Mesoscale Convective Vortex (MCV) tracked
across the I-35 corridor S of DFW today, bringing widespread
showers/isolated thunderstorms to most areas S of I-30. Some
localized 2-4 inch totals did occur earlier, prompting a Flash
Flood Watch (and several warnings) for a number of our Central TX
counties. Despite the fact that the MCV and its associated rain
shield have moved east of the FFA area, have decided to keep the
watch going at least into the evening hours given the additional
convection that has developed to its SW this afternoon. Much of
this activity likely formed due to differential heating along the
periphery of the MCV cloud shield, and should drop off in
coverage/intensity by late evening. Through the late afternoon and
evening, however, some isolated 1 to 2 inch rains may still be
possible in the watch area, where soils remain pretty moist.

Otherwise tonight, we're going with likely pops generally along
and east of I-35 and south of I-30, where the MCV remnants are
located or advancing eastward. These PoPs MAY turn out to be a
bit overdone, unfortunately, if subsidence on the backside of the
decaying MCV takes hold over the area. This will be something to
watch out for, and could yield another short-term rain bust for
much of the Metroplex tonight. We'll show somewhat lower PoPs
elsewhere across the area, where organized convection will be less
prevalent.

THURSDAY/FRIDAY: Much of North Central Texas remains under moist
southwesterly flow, with a band of higher moisture and 850 Theta E
oriented SW-NE across the region. Both the GFS and Euro persist in
advertising a decent amount of coverage both days, so have kept
good chance to likely PoPs in place.

SATURDAY THROUGH WEDNESDAY: The next signficant change will occur
Friday night through Saturday as a pronounced upper level
shortwave drops out of the Central High Plains across Oklahoma and
North Texas. In conjunction with this shortwave and its associated
forcing for ascent, another cold front will move into North Texas
by midday Saturday. It's hard to gauge exactly how far south this
boundary will penetrate, but given the strength of the shortwave,
am inclined to think the front will reach our southern forecast
area by Saturday afternoon. The main upshot of this boundary and
shortwave will be yet another enhanced potential for rainfall
across the area in the Saturday/Sunday timeframe. Went with likely
PoPs both days, though it's difficult at this time to tell which
areas may be more favored. This will depend on the final resting
place of the front and associated outflow boundaries.

A split flow pattern develops across the middle part of the
country by Monday, and both the Euro and GFS bring yet another
vigorous shortwave (by August standards) out of NM/W TX across our
region by Tuesday morning. Though model solutions are fairly
consistent, was a bit hesitant to bite off on the widespread QPF
offered with this feature this far out, especially considering
we've been hitting PoPs hard with this system already.
Nevertheless, we did depict 50% PoPs across the SW half of our
area for Monday afternoon ahead of this NM shortwave, with chance
PoPs lingering elsewhere Monday and Tuesday.

A ridge does attempt to develop along the Gulf Coast in the
Wed/Thurs timeframe, but the active split flow pattern persists
over our area and to the W and N of us. As a result, another wave
does exit the Southern Rockies late Wednesday into Thursday, thus
maintaining the potential for scattered showers and thunderstorms
into the end of next week.

With extensive cloudiness persisting across the area, coupled with
episodic precipitation, daytime temperatures will remain
considerably below seasonal norms this week, weekend, and all
next week. This really is an interesting counterbalance to the
much warmer and drier regime that held sway over North Texas
through most of the first half of the month. What a difference!

Bradshaw

66

&&

.AVIATION...
/ISSUED 156 PM CDT WED AUG 17 2016/
A complex of showers and isolated thunderstorms that extended
from just south of KDFW to KACT was associated with a mesoscale
convective vortex located northwest of KINJ. This feature will
slowly move northeast and weaken. Expect some showers to affect
the Metroplex airports this afternoon. An isolated thunderstorm is
possible but given the lack of instability believe that the
chances are too low to include a mention in the TAFs at this time.
Have kept the ceilings mostly MVFR through the period though have
included a TEMPO BKN006 for the 18z-22Z period in areas of
showers. Southeast winds 6 to 10 knots will prevail through this
evening and winds may become a little more southerly overnight.

At Waco...a brief respite in the rain is expected through mid
afternoon but showers and thunderstorms should spread back into
the airport for the 20-01z. Otherwise will keep VCSH in the TAFs.
Expect mostly MVFR ceilings through this evening...except for some
IFR conditions in the precipitation. Ceilings should lower back
down to IFR overnight and hold into midday. Southeast winds 6 to
10 knots will prevail through this evening and winds may become a
little more southerly overnight.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  85  74  88  76 /  50  60  40  40  30
Waco                73  86  74  90  76 /  60  60  40  20  20
Paris               70  83  71  87  72 /  50  70  40  50  40
Denton              72  84  72  86  73 /  50  60  40  50  40
McKinney            72  84  73  87  74 /  60  60  40  50  40
Dallas              74  85  75  88  76 /  60  60  40  40  30
Terrell             73  85  73  88  74 /  60  60  40  40  30
Corsicana           73  85  73  89  75 /  60  60  40  30  30
Temple              72  86  73  90  75 /  50  50  40  20  20
Mineral Wells       72  85  71  87  72 /  50  60  40  40  40

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for TXZ133-134-
144>146-156>161-174.

&&

58/66
Hazardous weather outlook, Aug 17, 3:43 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT WED AUG 17 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
343 PM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NEARLY
ALL OF NORTH AND CENTRAL TEXAS THROUGH TONIGHT. HEAVY RAIN MAY
RESULT IN INSTANCES OF FLASH FLOODING...ESPECIALLY FOR AREAS
SOUTHEAST OF A LAMPASAS TO CLEBURNE TO ATHENS LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ACROSS
ALL OF NORTH AND CENTRAL TEXAS. THE SEVERE WEATHER THREAT APPEARS
LOW DURING THIS TIME FRAME. AMPLE AMOUNTS OF MOISTURE
HOWEVER...WILL YIELD A THREAT FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 17, 1:28 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
128 PM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      JONESBORO               31.62N  97.87W
08/17/2016                   HAMILTON           TX   LAW ENFORCEMENT

            COUNTY ROAD 1602 FROM JONESBORO TO HWY 22 HAS WATER OVER
            ROADWAY AT SEVERAL LOCATIONS.
Local storm report, Aug 17, 1:30 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
130 PM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      2 ESE FAIRY             31.84N  97.95W
08/17/2016                   HAMILTON           TX   LAW ENFORCEMENT

            COUNTY ROAD 225 AND 226 CLOSED AT MERIDIAN CREEK DUE TO
            WATER OVER ROADWAY.
Local storm report, Aug 17, 1:33 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
133 PM CDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      5 WSW WHITEWAY          31.60N  98.05W
08/17/2016                   HAMILTON           TX   LAW ENFORCEMENT

            COUNTY ROAD 313 NEAR COUNTY ROAD 1602 CLOSED DUE TO
            WATER OVER ROADWAY.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:31 PM CDTAreal Flood AdvisoryFWDLampasas3 hr
Aug 17, 7:37 PM CDTAreal Flood AdvisoryFWDDallas113 min
Aug 18, 8:50 AM CDTAreal Flood AdvisoryFWDStephens115 min
Aug 18, 12:24 PM CDTAreal Flood AdvisoryFWDStephens, Young2 hr
Aug 18, 2:22 PM CDTAreal Flood AdvisoryFWDStephens113 min
Aug 18, 4:32 PM CDTAreal Flood AdvisoryFWDEllis, Kaufman3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.